Alert archive / Texas / Red Flag Warnings in 2017

Red Flag Warning 31, NWS Midland/Odessa, TX

May 17, 2017Loving County, Texas

NWS Midland/Odessa, TX issued this red flag warning at May 17, 2017, 3:17 AM CDT for Loving County, Texas. It took effect at May 17, 2017, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2017, 3:17 AM CDT (08:17 UTC)
In effect from
May 17, 2017, 12:00 PM CDT
Expired
May 17, 2017, 9:00 PM CDT
In force
9 hr
Issued by
NWS Midland/Odessa, TX

County Loving County, TX

The radar

The Midland/Odessa radar (KMAF), 132 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5310 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

259 
WWUS84 KMAF 170817
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
317 AM CDT Wed May 17 2017

...RED FLAG WARNING TODAY FOR WARM, WINDY AND DRY CONDITIONS ALONG
AND WEST OF A TATUM TO HOBBS TO PECOS TO ALPINE LINE...

...FIRE WEATHER WATCH THURSDAY FOR WARM, WINDY AND DRY CONDITIONS
ALONG AND WEST OF A LAMESA TO MIDLAND TO ALPINE LINE...

.Westerly flow aloft will persist over the region today and
Thursday, which will supply a steady feed of dry air into the
area, and warm temperatures to normal levels today, and above
normal Thursday.  20 foot wind speeds will surpass 20 mph for 
several hours over the northwest third of the forecast area today,
and the northwest half Thursday. Therefore, a Red Flag Warning has
been issued for today, and a Fire Weather Watch for Thursday. 

NMZ114-115-TXZ057>059-074-258-172100-
/O.NEW.KMAF.FW.W.0031.170517T1700Z-170518T0200Z/
/O.NEW.KMAF.FW.A.0023.170518T1500Z-170519T0200Z/
Guadalupe Mountains-Southeast Plains-
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-
Davis/Apache Mountains Area-
317 AM CDT Wed May 17 2017 /217 AM MDT Wed May 17 2017/

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM CDT FOR WARM,
WINDY AND DRY CONDITIONS ALONG AND WEST OF A TATUM TO HOBBS TO 
PECOS TO ALPINE LINE...

* WIND...Southwest to west 20 to 30 mph.

* TEMPERATURES...Near normal.

* HUMIDITY...5 to 10 percent.

* FUELS...Critically dry.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly.  A combination of 
strong winds, low relative humidity and warm temperatures can 
contribute to dangerous fire behavior.

&&

$$

TXZ045-046-050-051-060>062-067-172100-
/O.NEW.KMAF.FW.A.0023.170518T1500Z-170519T0200Z/
Gaines-Dawson-Andrews-Martin-Winkler-Ector-Midland-Ward-
317 AM CDT Wed May 17 2017

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING FOR WARM, WINDY AND DRY CONDITIONS ALONG AND WEST
OF A LAMESA TO MIDLAND TO ALPINE LINE...

* WIND...Southwest to west 20 to 30 mph.

* TEMPERATURES...5 to 10 degrees above normal

* HUMIDITY...5 to 15 percent.

* FUELS...Critically dry.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur.  Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
1 follow-up statement
642 
WWUS84 KMAF 171853
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
153 PM CDT Wed May 17 2017

...RED FLAG WARNING TODAY FOR WARM, WINDY AND DRY CONDITIONS
ALONG AND WEST OF A TATUM TO HOBBS TO PECOS TO ALPINE LINE...

...FIRE WEATHER WATCH THURSDAY FOR WARM, WINDY AND DRY CONDITIONS
ALONG AND WEST OF A LAMESA TO MIDLAND TO ALPINE LINE...

.Westerly flow aloft will persist over the region this afternoon 
and Thursday, which will supply a steady feed of dry air into the 
area, and warm temperatures to normal levels today, and above 
normal Thursday. 20 foot wind speeds will surpass 20 mph for 
several hours over the northwest third of the forecast area today,
and the northwest half Thursday. Therefore, a Red Flag Warning 
has been issued for today, and a Fire Weather Watch for Thursday.

NMZ114-115-TXZ057>059-074-258-180300-
/O.CON.KMAF.FW.W.0031.000000T0000Z-170518T0200Z/
/O.CON.KMAF.FW.A.0023.170518T1500Z-170519T0200Z/
Guadalupe Mountains-Southeast Plains-
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-
Davis/Apache Mountains Area-
153 PM CDT Wed May 17 2017 /1253 PM MDT Wed May 17 2017/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT FOR WARM, 
WINDY AND DRY CONDITIONS ALONG AND WEST OF A TATUM TO HOBBS TO 
PECOS TO ALPINE LINE...

* WIND...Southwest to west 20 to 30 mph.

* TEMPERATURES...Near normal.

* HUMIDITY...5 to 10 percent.

* FUELS...Critically dry.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly.  A combination of
strong winds, low relative humidity and warm temperatures can
contribute to dangerous fire behavior.

&&

$$

TXZ045-046-050-051-060>062-067-180300-
/O.CON.KMAF.FW.A.0023.170518T1500Z-170519T0200Z/
Gaines-Dawson-Andrews-Martin-Winkler-Ector-Midland-Ward-
153 PM CDT Wed May 17 2017

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING FOR WARM, WINDY AND DRY CONDITIONS ALONG AND WEST
OF A LAMESA TO MIDLAND TO ALPINE LINE...

* WIND...Southwest to west 20 to 30 mph.

* TEMPERATURES...5 to 10 degrees above normal

* HUMIDITY...5 to 15 percent.

* FUELS...Critically dry.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur.  Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 17, 1:02 AM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, May 17, 1:02 AM CDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
102 AM CDT Wed May 17 2017

.UPDATE...

Cancellation of Severe Thunderstorm Watch 226.

&&

.DISCUSSION...

The initial line of convection has moved east of the forecast
area.  Although there are a few lingering storms in Reagan
County, do not think these will become severe as best
instability/dynamics are east/north. An update will follow
shortly.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     64  94  62  87 /  10  10  40  30
Carlsbad                       55  87  57  85 /   0   0   0   0
Dryden                         65  95  67  92 /   0  10  30  20
Fort Stockton                  62  95  63  90 /   0   0  20  10
Guadalupe Pass                 58  78  56  76 /   0   0   0   0
Hobbs                          55  86  54  82 /   0   0  10  10
Marfa                          44  87  47  84 /   0   0   0   0
Midland Intl Airport           61  93  62  87 /   0  10  30  20
Odessa                         61  92  62  86 /   0   0  30  10
Wink                           54  92  58  89 /   0   0  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until 3 AM MDT Wednesday for Central Lea County-
     Eddy County Plains-Northern Lea County-Southern Lea County.

     Red Flag Warning from 11 AM to 8 PM MDT Wednesday for Guadalupe
     Mountains-Southeast Plains.

     Fire Weather Watch from Thursday morning through Thursday
     evening for Guadalupe Mountains-Southeast Plains.

     High Wind Warning until 3 AM MDT Wednesday for Guadalupe
     Mountains of Eddy County.

TX...Wind Advisory until 4 AM CDT /3 AM MDT/ early this morning for
     Big Bend Area-Davis/Apache Mountains Area-Loving-Marfa
     Plateau-Reeves County and Upper Trans Pecos-Van Horn and
     Highway 54 Corridor-Ward-Winkler.

     Red Flag Warning from noon CDT /11 AM MDT/ today to 9 PM CDT /8
     PM MDT/ this evening for Davis/Apache Mountains Area-
     Guadalupe Mountains-Loving-Reeves County and Upper Trans
     Pecos-Van Horn and Highway 54 Corridor.

     Fire Weather Watch from Thursday morning through Thursday
     evening for Andrews-Davis/Apache Mountains Area-Dawson-
     Ector-Gaines-Guadalupe Mountains-Loving-Martin-Midland-
     Reeves County and Upper Trans Pecos-Van Horn and Highway 54
     Corridor-Ward-Winkler.

     High Wind Warning until 3 AM MDT Wednesday for Guadalupe
     Mountains.

&&

99/99
Hazardous weather outlook, May 17, 3:11 AM CDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
311 AM CDT Wed May 17 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-180815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
311 AM CDT Wed May 17 2017 /211 AM MDT Wed May 17 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

Warm, dry and windy conditions are expected along and west of a
Tatum to Hobbs to Pecos to Alpine line this afternoon.  A Red Flag
Warning is in effect for these areas today.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Critical fire weather conditions are possible along and west of a
Lamesa to Midland to Alpine line thursday.  A Fire Weather Watch is
in effect for these areas from Thursday morning until Thursday
evening.

A few strong to severe thunderstorms could occur over the eastern
Permian Basin both Thursday and Friday.  Large hail, damaging winds,
locally heavy rainfall and frequent cloud to ground lightning
strikes will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Local storm report, May 16, 9:32 PM CDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
932 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     HAIL             MIDLAND                 32.00N 102.08W
05/16/2017  E1.00 INCH       MIDLAND            TX   FIRE DEPT/RESCUE

            HAIL OBSERVED IN CENTRAL MIDLAND

&&

JULIE.PHILLIPSON
Local storm report, May 16, 9:35 PM CDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
935 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     HAIL             MIDLAND                 32.00N 102.08W
05/16/2017  M1.75 INCH       MIDLAND            TX   AMATEUR RADIO

            HAIL RANGED FROM QUARTER TO GOLF BALL SIZE. OBSERVED AT
            THE WATER TOWER IN WEST MIDLAND.

&&

JULIE.PHILLIPSON
Local storm report, May 16, 9:38 PM CDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
938 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             MIDLAND                 32.00N 102.08W
05/16/2017  M1.50 INCH       MIDLAND            TX   AMATEUR RADIO

            HAIL OBSERVED AT LOOP 250 SOUTH OF THOMASON DRIVE

&&

JULIE.PHILLIPSON
Local storm report, May 16, 9:46 PM CDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
946 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             GREENWOOD               32.03N 101.90W
05/16/2017  E1.75 INCH       MIDLAND            TX   PUBLIC

            HIGHWAY 307 AND COUNTY RD 1120

&&

MATT.SALERNO
Local storm report, May 16, 9:51 PM CDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
951 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             3 WNW MIDLAND           32.02N 102.13W
05/16/2017  E1.00 INCH       Midland            TX   NWS EMPLOYEE

&&

MATT.SALERNO
Local storm report, May 16, 10:02 PM CDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1002 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 PM     HAIL             ACKERLY                 32.52N 101.72W
05/16/2017  E1.00 INCH       DAWSON             TX   SOCIAL MEDIA

            HAIL RANGED FROM DIME TO QUARTER SIZE

&&

JULIE.PHILLIPSON

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 11:28 PM CDTWind AdvisoryMAFEddy, Lea4 hr
May 17, 3:17 AM CDTFire Weather WatchMAF24 hr
May 16, 7:44 PM CDTSpecial Weather StatementMAFScurry31 min
May 16, 8:00 PM CDTSpecial Weather StatementMAFScurry45 min
May 16, 8:14 PM CDTSevere Thunderstorm WarningMAFScurry31 min
May 16, 8:24 PM CDTSpecial Weather StatementMAFBorden21 min
May 16, 9:20 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Glasscock, Howard, Martin, Midland and 1 more25 min
May 16, 9:39 PM CDTSevere Thunderstorm WarningMAFBorden, Crane, Dawson, Glasscock, Howard, Martin and 7 more51 min
May 16, 9:50 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry55 min
May 16, 10:15 PM CDTTornado WarningMAFReagan, Upton30 min
May 16, 10:30 PM CDTSevere Thunderstorm WarningMAFBorden, Glasscock, Howard, Mitchell, Reagan, Scurry and 1 more60 min
May 16, 11:31 PM CDTSevere Thunderstorm WarningMAFReagan, Upton59 min

Nearby

Red Flag Warnings in Texas, 2017Red Flag Warnings in New Mexico, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.